Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 27, NWS Las Vegas, NV

July 18, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 18, 2015, 2:11 PM MST for Mohave County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2015, 2:11 PM MST (21:11 UTC)
Expired
Jul 18, 2015, 3:00 PM MST
In force
49 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 116 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 1:07 PM MSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

297 
WUUS55 KVEF 182111
SVRVEF
AZC015-182200-
/O.NEW.KVEF.SV.W.0027.150718T2111Z-150718T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
211 PM MST SAT JUL 18 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 300 PM MST

* AT 209 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED OVER VALENTINE...OR 22 MILES NORTHEAST OF KINGMAN...AND
  MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VALENTINE AND ROUTE 66 NEAR VALENTINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3521 11366 3527 11391 3556 11378 3543 11345
TIME...MOT...LOC 2109Z 221DEG 7KT 3537 11370 

$$

WOLCOTT
1 follow-up statement
776 
WWUS55 KVEF 182154
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
254 PM MST SAT JUL 18 2015

AZC015-182204-
/O.EXP.KVEF.SV.W.0027.000000T0000Z-150718T2200Z/
MOHAVE AZ-
254 PM MST SAT JUL 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 300 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO 
EXPIRE. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM 
AND A FLASH FLOOD WARNING REMAINS IN EFFECT.

LAT...LON 3521 11366 3527 11391 3556 11378 3543 11345
TIME...MOT...LOC 2151Z 221DEG 7KT 3537 11370 

$$

WOLCOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:00 PM MST, 11 minutes earlier.

Area forecast discussion, Jul 18, 2:00 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT SAT JUL 18 2015

.SYNOPSIS...RICH MOISTURE ASSOCIATED WITH NOW DECAYING HURRICANE
DOLORES CONTINUES TO PUSH INTO THE REGION INCREASING THE POTENTIAL
FOR HEAVY DOWNPOURS...FLASH FLOODING...AND STRONG DOWNBURTS WINDS
THROUGH THIS EVENING. STORM CHANCES WILL BE GREATEST ACROSS SAN
BERNARDINO...CLARK...AND MOHAVE COUNTIES. MOISTURE WILL PUSH FARTHER
NORTH SUNDAY ENCOMPASSING THE ENTIRE AREA WITH CONTINUED FLASH FLOOD
POTENTIAL. MOISTURE WILL GRADUALLY DECREASE NEXT WEEK TOWARDS MORE
TYPICAL SUMMER VALUES BUT SLIGHT CHANCES FOR STORMS WILL REMAIN FOR
MANY AREAS THROUGH MIDWEEK.
&&

.SHORT TERM FORECAST...

IMPULSE CURRENTLY WORKING ACROSS THE AREA IS PUSHING INTO A VERY
UNSTABLE ATMOSPHERE. ANOMALOUSLY MOIST ATMOSPHERE, UPPER LEVEL LIFT,
AND DESTABILIZATION THROUGH THE DAY HAVE ALLOWED THE RAPID RAMP UP
OF WIDESPREAD CONVECTION. EXPECT HEAVY RAINFALL, WITH RATES OF 2
INCHES PER HOUR. ALSO STRONG WINDS HAVE BEEN OBSERVED ACROSS
PORTIONS OF THE LAS VEGAS VALLEY AND EASTERN SAN BERNARDINO COUNTY.
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 9 PM TONIGHT FOR
CLARK, LINCOLN, SAN BERNARDINO, AND MOHAVE COUNTIES. WE ARE ALSO
GETTING REDUCED VISIBILITY ON THE LEADING EDGE OF THESE STORMS AS
DUST IS KICKED UP. VISIBILITY MAY BE REDUCED BELOW A QUARTER MILE AT
TIMES. A DUST STORM WARNING IS CURRENTLY OUT FOR DEATH VALLEY WHERE
AREA WEBCAMS SHOWED VISIBILITY BELOW A QUARTER MILE. PLEASE BE
WEATHER AWARE THROUGH THIS EVENING AND DO NOT DRIVE THROUGH FLOODED
ROADWAYS!

EXPECT THE UPPER LEVEL FORCING TO WEAKEN AND SHIFT NORTHWARD
TOMORROW. WITH MOISTURE EXPECTED TO PUSH NORTH AS WELL, HAVE
EXPANDED THE FLASH FLOOD WATCH FOR ALL COUNTIES IN OUR FORECAST AREA
AND EXTENDED THE FLASH FLOOD WATCH THROUGH TOMORROW. SOME COUNTIES
MAY NEED TO BE EXTENDED INTO MONDAY AS WELL, BUT WILL FIGHT THAT
BATTLE LATER.
&&

.LONG TERM...MONDAY THROUGH FRIDAY.

MOISTURE WILL REMAIN ABUNDANT MONDAY AND IT IS POSSIBLE THE REMAINS
OF DOLORES AND ITS MID LEVEL CIRCULATION WILL DRIFT INTO SOUTHERN
CALIFORNIA AND COULD RESULT IN ANOTHER DAY OF FLASH FLOOD CONCERNS.
BY TUESDAY WE MAY BEGIN TO DRY OUT SOMEWHAT AS FLOW TURNS
SOUTHWESTERLY BUT OFTEN TIMES MODELS SCOUR OUT OUR MOISTURE TOO
QUICKLY...SO THIS IS SOMETHING THAT WILL NEED TO BE CONSIDERED. IN
FACT...THE GFS MAINTAINS ELEVATED PRECIPITABLE WATER VALUES THROUGH
WEDNESDAY AFTERNOON AND AM TEMPTED TO BELIEVE THIS GIVEN THE SEASONS
TREND OF MOISTURE RELUCTANT TO SCOUR OUT OF THE REGION AFTER A
MOISTURE PUSH. DIDNT MAKE SIGNIFICANT CHANGES TO THE EXTENDED RANGE
AS MY FOCUS WAS MORE ON THE SHORT TERM BUT POPS IN THE EXTENDED MAY
NEED TO BE RAISED THROUGH WEDNESDAY. AFTER WEDNESDAY MOSTLY DRY
CONDITIONS SHOULD PREVAIL BUT DEPENDING ON WHERE THE MONSOON HIGH
BUILDS BACK IN...THE BREAK MAY BE BRIEF WITH HINTS OF MORE PACIFIC
TROPICAL ACTIVITY AND A POSSIBLE RETURN OF A SOUTHERLY FLOW BY NEXT
WEEKEND.
&&

.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS IN THE 15-20 KT
RANGE WITH GUSTS TO 30KTS EXPECTED...HOWEVER AS USUAL THUNDERSTORMS
WILL ADD A DEGREE OF VARIABILITY AND UNCERTAINTY TO THE FORECAST.
WIND GUSTS NEAR STORMS MAY EXCEED 35KTS WITH CIGS BELOW 10K POSSIBLE
AT TIMES AS WELL AS POCKETS OF CONVECTIVE TURBULENCE. OTHERWISE BKN-
OVC CLOUD COVER EXPECTED THROUGH THE AFTERNOON ABOVE 12K. SHOWER AND
THUNDERSTORM CHANCES WILL PERSIST OVERNIGHT. ALL APPROACH CORRIDORS
WILL BE SUSCEPTIBLE TO THUNDERSTORM ACTIVITY THROUGH THIS EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING ACROSS THE REGION. GREATEST CHANCES WILL BE ALONG A KDAG-
KLAS-KSGU LINE BUT ISOLATED STORMS WILL BE POSSIBLE ELSEWHERE. BKN-
OVC CONDITIONS ABOVE 10K POSSIBLE WITH AREAS OF GUSTY AND ERRATIC
SURFACE WINDS NEAR STORMS AS WELL AS POCKETS OF CONVECTIVE
TURBULENCE. SHOWERS AND THUNDERSTORMS MAY PERSIST OVERNIGHT AS WELL.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
TODAY IN MOHAVE...SAN BERNARDINO...AND CLARK COUNTIES.
OTHERWISE...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

SHORT TERM/AVIATION...PADDOCK
LONG TERM...OUTLER

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jul 18, 12:20 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1220 PM PDT SAT JUL 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     FLASH FLOOD      16 ESE WONDER VALLEY    34.10N 115.61W
07/18/2015                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            AMBULANCE SERVICE REPORTS 3 FEET OF WATER
            FLOWING OVER HIGHWAY 62.

&&

TL
Local storm report, Jul 18, 1:44 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
144 PM PDT SAT JUL 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND GST     6 S NEEDLES             34.77N 114.62W
07/18/2015  M61 MPH          SAN BERNARDINO     CA   ASOS

&&

NWS LAS VEGAS NV
IRIS SYSTEM
Local storm report, Jul 18, 1:50 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
150 PM PDT SAT JUL 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     TSTM WND GST     NELLIS AFB              36.24N 115.03W
07/18/2015  M58 MPH          CLARK              NV   ASOS

&&

NWS LAS VEGAS NV
IRIS SYSTEM
Local storm report, Jul 18, 1:51 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
151 PM PDT SAT JUL 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     TSTM WND GST     4 ENE FORT IRWIN        35.28N 116.62W
07/18/2015  M68 MPH          SAN BERNARDINO     CA   AWOS

&&

NWS LAS VEGAS NV
IRIS SYSTEM
Local storm report, Jul 18, 1:52 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 PM PDT SAT JUL 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND GST     5 S MT. POTOSI          35.89N 115.50W
07/18/2015  M58 MPH          CLARK              NV   MESONET

&&

NWS LAS VEGAS NV
IRIS SYSTEM
Local storm report, Jul 18, 2:01 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
201 PM PDT SAT JUL 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLASH FLOOD      1 E COYOTE SPRINGS      36.80N 114.92W
07/18/2015                   CLARK              NV   TRAINED SPOTTER

            6-8 INCHES OF WATER FLOWING THROUGH PARKING
            LOT AT COYOTE SPRINGS GOLF COURSE. SPOTTER
            REPORTS HWY 93 AT A STANDSTILL LIKELY DUE TO
            FLOODING.

&&

NWS LAS VEGAS NV
IRIS SYSTEM

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:54 PM MSTSevere Thunderstorm WarningVEFMohave36 min
Jul 17, 7:19 PM MSTAreal Flood AdvisoryVEFMohave4 hr
Jul 17, 9:45 PM MSTAreal Flood WarningVEFMohave12 hr
Jul 17, 10:27 PM MSTSevere Thunderstorm WarningVEFMohave48 min
Jul 17, 10:35 PM MSTFlash Flood WarningVEFMohave115 min
Jul 18, 12:27 AM MSTFlash Flood WarningVEFMohave3 hr
Jul 18, 12:45 PM MSTSevere Thunderstorm WarningVEFMohave44 min
Jul 18, 12:57 PM MSTSevere Thunderstorm WarningVEFMohave33 min
Jul 18, 1:07 PM MSTFlash Flood WarningVEFMohave6 hr
Jul 18, 1:23 PM MSTFlash Flood WarningVEFMohave6 hr
Jul 18, 1:27 PM MSTSevere Thunderstorm WarningVEFMohave58 min
Jul 18, 1:36 PM MSTSevere Thunderstorm WarningVEFMohave39 min
Jul 18, 1:44 PM MSTSevere Thunderstorm WarningVEFMohave61 min
Jul 18, 1:50 PM MSTFlash Flood WarningVEFMohave5 hr
Jul 18, 2:20 PM MSTFlash Flood WarningVEFMohave6 hr
Jul 18, 3:19 PM MSTSevere Thunderstorm WarningVEFMohave26 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.